Colorado, 2013

Tornado and Hail in Colorado, June 17, 2013

June 17, 2013 · NWS GLD · 5 events in 3 counties and zones

Several small clusters of thunderstorms moved across eastern Colorado during the late afternoon and early evening hours. Numerous reports of one-inch diameter hail were received, and storm chasers observed a landspout tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several small clusters of thunderstorms moved across eastern Colorado during the late afternoon and early evening hours. Numerous reports of one-inch diameter hail were received, and storm chasers observed a landspout tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT MON JUN 17 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 245 PM MDT MON JUN 17 2013

EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOW NW FLOW OVER
CWA WITH H5 RIDGE ACROSS WESTERN US. AT THE SURFACE A FRONT
CURRENTLY...WITH AREA OF SURFACE CONVERGENCE JUST WEST OUR OUR CWA
WHERE ISOLATED THUNDERSTORMS ARE BEGGING TO INTENSIFY.

LATEST RAP ANALYSIS INDICATES MIXED LAYER CAPE IN EXCESS OF 1500
J/KG OVER OUR CWA AND SHOWS THIS INCREASING AS LAPSE RATES
CONTINUE TO STEEPEN. LATEST HRRR SHOWS THUNDERSTORM ACTIVITY OVER
EASTERN COLORADO EXPANDING IN COVERAGE AND MOVING EAST THROUGH THE
AFTERNOON. NAM CONTINUES TO SHOW WIDESPREAD CONVECTIVELY INDUCED QPF
IN PLACE THROUGH THE EVENING OVERSPREADING THE CWA AND THEN
LINGERING OVERNIGHT AS A SHORTWAVE TROUGH UPSTREAM PUSHES SOUTH.
GFS/SREF SHOW A SIMILAR PATTERN...THOUGH QPF AMOUNTS ARE NOT QUITE
AS HIGH. SHEER PROFILES SHOULD IMPROVE THROUGH THE
AFTERNOON/EVENING WITH 0-6KM BULK SHEER 30-40KT...WHICH SHOULD
SUPPORT SEVERE THUNDERSTORMS. EARLY ON THIS AFTERNOON/EVENING
TORNADOES MAY BE POSSIBLE WITH STEEP LAPSE RATES IN PROXIMITY TO
SURFACE BOUNDARY/THUNDERSTORM INTERACTIONS. AIR MASS CONTINUES TO
BE VERY MOIST...AND CONSIDERING THE VERY SLOW STORM MOTION (5-10KT
0-6KM MEAN WIND) WE COULD SEE ISOLATED FLASH FLOOD RISK WITH THIS
ACTIVITY. AT THE VERY LEAST MOST LOCATIONS COULD SEE WIDESPREAD
0.5 TO 1.00" RAINFALL.

CURRENTLY THINKING WE SHOULD SEE AFTERNOON THUNDERSTORM ACTIVITY
MERGING INTO AT LEAST ONE CLUSTER/LINE AND SPREAD EAST THROUGH THE
EVENING...BEFORE ADDITIONAL ACTIVITY DEVELOPS WITH OVERNIGHT
SHORTWAVE. I ONLY MADE MINOR CHANGES TO INHERITED POP FORECAST
WITH MAIN CHANGE TO END THUNDERSTORM CHANCES EARLY TUE MORNING AS
WE SHOULD BE SUBSIDENT ON BACK SIDE OF DEPARTING PV ANOMALY.
GUIDANCE SUPPORTS THUNDERSTORMS REDEVELOPING BY WED AFTERNOON FROM
THE WEST TO THE EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 210 PM MDT MON JUN 17 2013

A RIDGE WILL MOVE INTO THE PLAINS AND REMAIN THROUGH THURSDAY.
SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS TUESDAY NIGHT.
LOW PRESSURE OVER WYOMING WEDNESDAY WILL DEVELOP SOUTH INTO EASTERN
COLORADO WEDNESDAY NIGHT. BY THURSDAY A TROUGH WILL BE POSITIONED
OVER NORTHWEST KANSAS,

STORMS WILL LIKELY FORM OVER EASTERN COLORADO EACH AFTERNOON
THROUGH WEDNESDAY DUE TO CONVERGENCE AND PROXIMITY TO THE SURFACE
TROUGH. MOISTURE AND INSTABILITY WILL BE FOCUSED IN THAT AREA.
PLAN TO GO WITH CHANCE POPS IN THAT AREA AND TO THE EAST WHERE
STEERING WINDS WILL MOVE THE STORMS. GENERALLY LOWER POPS WILL BE
USED IN THE EASTERN FA. THE TROUGH SHOULD BE EAST OF THE FA
THURSDAY SO PLAN TO CONTINUE THE DRY FORECAST/NIL POPS FOR THAT
PERIOD.

MIN TEMPERATURES TUESDAY AND WEDNESDAY NIGHTS WILL BE IN THE LOWER
TO MID 60S. MAX TEMPERATURES WEDNESDAY WILL REACH THE MID/UPPER 80S.
850 TEMPERATURES AROUND 30 WILL SUPPORT MID 90S FOR MAX TEMPERATURES
THURSDAY.

IN THE EXTENDED...(THURSDAY NIGHT THROUGH MONDAY)...UPPER FLOW WILL
BE SOUTHWEST THROUGH THIS PART OF THE FORECAST. A SURFACE TROUGH
WILL BE NEAR THE COLORADO BORDER AS WELL. IMPULSES MOVING THROUGH
THE FLOW WILL PRODUCE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE FORECAST WILL BE DRY WITH NIL
POPS THURSDAY NIGHT AND MONDAY.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WEST TO THE
UPPER 60S TO 70 EAST. MAX TEMPERATURES WILL RANGE IN THE 90S WITH
SOME UPPER 80S WEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1144 AM MDT MON JUN 17 2013

PRIMARY AVIATION CONCERN THROUGH MOST OF THE TAF PERIOD WILL BE
POSSIBILITY OF STRONG THUNDERSTORMS AT BOTH KGLD AND KCMK
TERMINALS. CURRENTLY EXPECT ACTIVITY TO DEVELOP ACROSS EASTERN
COLORADO AND SPREAD EASTWARD THIS AFTERNOON...WITH ISOLATED
THUNDERSTORMS POSSIBLY DEVELOPING WITHIN VICINITY OF BOTH
TERMINALS EARLIER. BETTER CONFIDENCE IS AFTER 20Z WHEN I HAVE VCTS
GROUP. I AM NOT SURE IF CONDITIONS WILL PREVAIL THOUGH THIS IS A
POSSIBILITY IF A LARGE SLOW MOVING COMPLEX OF THUNDERSTORMS MOVES
OVER EITHER TERMINAL. I KEPT TEMPO GROUPS FOR NOW...AND WILL NEED
TO MONITOR/AMEND AS THE SITUATION EVOLVES. SOME GUIDANCE KEEPS
THUNDERSTORMS LINGERING MOST OF THE NIGHT...AND WHILE I COULDNT
RULE THIS OUT CONFIDENCE IS TOO LOW TO CARRY MENTION PAST 08Z
(ESPECIALLY AT KMCK).

WITH VERY MOIST AIRMASS IN PLACE...AND POSSIBLE INTRODUCTION OF
ADDITIONAL MOISTURE FROM THUNDERSTORMS WE COULD SEE FOG/STRATUS
DEVELOPMENT AFTER 09Z AT BOTH TERMINALS. IF THUNDERSTORMS LINGER
THIS LIKELY WONT BE THE CASE...SO I KEPT MVFR MENTION AT BOTH
TERMINALS IMPROVING AFTER DAYBREAK. A LOT CAN CHANGE WITH THIS
PATTERN DUE TO TIMING/EVOLUTION OF THUNDERSTORM ACTIVITY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...FS
AVIATION...DR
Hazardous weather outlook, Jun 17, 10:03 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT MON JUN 17 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1103 AM MDT MON JUN 17 2013 /1203 PM CDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
THE ENTIRE AREA FROM THIS AFTERNOON INTO THE OVERNIGHT HOURS. MANY
OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
WHICH COULD CAUSE LOCALIZED FLOODING...ESPECIALLY IN PLACES THAT
RECEIVED HEAVY RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY
INTO WEDNESDAY NIGHT. AFTER A DRY THURSDAY...THE CHANCE OF
THUNDERSTORMS WILL BEGIN TO INCREASE ON FRIDAY WITH THE GREATEST
CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. A FEW OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 17, 1:52 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT MON JUN 17 2013

COZ091-172115-
KIT CARSON COUNTY-
252 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF THURMAN...OR 21 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10315 3958 10290 3957 10283 3956 10283
      3942 10289 3950 10316 3956 10316
TIME...MOT...LOC 2052Z 288DEG 13KT 3959 10312

HUSTED
Special weather statement, Jun 17, 2:13 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT MON JUN 17 2013

COZ091-172145-
KIT CARSON COUNTY-
313 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF THURMAN...OR 19 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10315 3958 10290 3957 10275 3938 10285
      3949 10316 3956 10316
TIME...MOT...LOC 2112Z 285DEG 13KT 3957 10303

HUSTED
Special weather statement, Jun 17, 3:11 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 17 2013

COZ092-172245-
CHEYENNE COUNTY-
411 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FIRSTVIEW...MOVING NORTH AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3904 10257 3905 10232 3901 10223 3880 10237
      3890 10260
TIME...MOT...LOC 2212Z 194DEG 9KT 3893 10247

HUSTED

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Yuma

When
June 17, 3:25 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.720

Time estimated from Doppler radar.

Tornado, Kit Carson

When
June 17, 3:49 PM MST to 4:00 PM MST
Where
Kit Carson County, 10.11 mi SSW of Stratton to 9.81 mi SSW of Stratton
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.160, -102.654

Chaser location was at Rd 26/Rd G with long-lived landspout tornado approximately 3 miles northeast of their location.

Hail, Cheyenne

When
June 17, 4:15 PM MST to 4:20 PM MST
Where
Cheyenne County, 4.15 mi N of Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -102.350

Hail has been falling for five minutes.

Hail, Cheyenne

When
June 17, 5:26 PM MST
Where
Cheyenne County, 11.05 mi N of Salis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.990, -102.270

Quarter size hail 22 miles south of Burlington. Hail is covering the ground.

Hail, Cheyenne

When
June 17, 6:55 PM MST
Where
Cheyenne County, 2.14 mi SSE of Kit Carson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -102.770

Hail ranged from pea to penny size with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454154, 454159, 454161, 454164, 454165.